Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 122, NWS Wichita, KS

June 11, 2004Chase County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 11, 2004, 4:16 AM CDT for Chase County, Kansas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2004, 4:16 AM CDT (09:16 UTC)
Expired
Jun 11, 2004, 5:15 AM CDT
In force
59 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Chase County, KS

The radar

The Topeka radar (KTWX), 77 km from the middle of the area, began a volume at 09:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 9.3 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2004-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1172 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2004-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 149 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1172 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
653 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
149 m²/s²
0-3 km storm-relative helicity
234 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

084 
WUUS53 KICT 110916
SVRICT
KSC017-111015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
416 AM CDT FRI JUN 11 2004

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHASE COUNTY IN CENTRAL KANSAS

* UNTIL 515 AM CDT.

* AT 416 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES NORTHEAST OF CEDAR POINT...OR ABOUT 12
  MILES SOUTHWEST OF COTTONWOOD FALLS...MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  NEAR ELMDALE AROUND 425 AM CDT...
  NEAR COTTONWOOD FALLS AROUND 435 AM CDT...
  NEAR STRONG CITY AROUND 440 AM CDT...
  NEAR SAFFORDVILLE AROUND 450 AM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF QUARTERS...
  WINDS UP TO 60 MILES AN HOUR...

SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR CHASE
COUNTY UNTIL 515 AM CDT.

LAT...LON 3841 9681 3823 9677 3838 9635 3852 9654

$$

/COX

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 3:45 AM CDT, 31 minutes earlier.

Area forecast discussion, Jun 11, 3:45 AM CDT, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
345 AM CDT FRI JUN 11 2004

.DISCUSSION...

TDY-TNGHT
HAD SOME ELEVATED CONVECTION FIRE OFF OVER S CENTRL KS EARLY THIS
MORNING BUT EXPECT IT WILL RACE OUT OF OUR AREA QUICKLY. SO WILL
JUST KEEP SOME EARLY MORNING POPS FOR EAST OF THE TURNPIKE. LOW
CLOUDS LOOK TO DEVELOP ONCE AGAIN OVER S CENTRL/SE KS EARLY THIS
MORNING BUT SHOULD SCOUR OUT FROM W TO E...HOWEVER THE LOW CLOUDS
COULD LINGER INTO THE AFTERNOON HRS OVER SE KS. MEANWHILE THE VERY
WARM AND DRY AIR THAT WAS OVER WESTERN KS YESTERDAY WILL SHIFT E
TDY. HOW FAR EAST WILL BE THE KEY ON TEMPS. STILL FEEL THAT DAMP
SOILS SHOULD KEEP THINGS FROM GETTING TOO WARM...NONE THE LESS IT
WILL BE WARMER THAN YESTERDAY.

LOTS OF FACTORS TO PONDER FOR CONVECTION SETUP TDY INTO TNGHT. ALL
WILL DEPEND ON WHERE DRY LINE BNDY SETS UP LATER THIS AFTERNOON AND
HOW LOW CLOUDS BEHAVE. FEEL THAT MODELS ARE TRYING TO PUSH THINGS A
BIT TOO FAR TO THE WEST...AND AM FAVORING MORE OF A GFS/UKMET
SOLUTION. STORMS SHOULD FIRE ALONG THE DRY LINE LATER THIS AFTERNOON
IN S CENTRL KS...WITH DECENT INSTABILITY AND SHEAR SUPPORTIVE OF
SVR. THE 0-6KM SHEAR VECTOR SUGGESTS DISCRETE CELLS. LOW LEVEL
HELICITY COULD INCREASE MORE THEN WHAT THE MODELS ARE SUGGESTING
DURING THE EVENING HRS SO THIS WILL NEED TO BE WATCHED BY
DAYSHIFTER. WILL PUT CHANCE POPS IN AFTER MIDNIGHT AS THETA E
ADVECTION INCREASES OVER THE AREA WITH 850 MSTR COMING BACK INTO THE
PICTURE. THIS LOOKS TO RESULT IN SOME DEVELOPING ELEVATED CONVECTION
VERY LATE TNGHT OR EARLY MORNING ON SATURDAY.

SAT-SUN
SVR POTENTIAL FOR SAT WILL BE DETERMINED BY FRI NGHTS POSSIBLE
EPISODE...AND HOW LONG IT LASTS INTO SATURDAY. LOOKS LIKE SHOWERS
AND STORMS COULD BE LINGERING INTO EARLY SATURDAY WITH PLENTY OF
CLOUD COVER HAMPERING TEMPS...THEREFORE WILL DROP HIGHS BELOW
GUIDANCE. DRY LINE WILL TRY AND RE-ESTABLISH ITSELF OVER S CENTRL KS
WHICH WILL BE THE FOCUS AS ANOTHER WAVE MOVES INTO THE PICTURE. SVR
POTENTIAL WILL BE DEPENDENT ON AMOUNT OF CLEARING ACROSS SOUTHERN KS.
IF THINGS CAN CLEAR OUT THEN THINGS WILL NEED TO BE WATCHED VERY
CLOSELY GIVEN EXPECTED STRONG DIRECTIONAL SHEAR IN THE VICINITY OF
THE DRY LINE BNDY. THINGS DONT REALLY CHANGE MUCH HEADING INTO
SUNDAY AS DEEP MSTR REMAINS OVER THE AREA WITH CHANCES OF STORMS
DEVELOPING AGAIN IN THE AFTERNOON.

EXTENDED: MON-THUR
FRONTAL BNDY LOOKS TO FINALLY PUSH SOUTH OF KS BY LATE MON INTO
EARLY TUES AS UPPER PATTERN TRANSITIONS INTO A NW FLOW
REGIME...THUS ENDING OUR PRECIP CHANCES. WILL KEEP FCST DRY FOR
TUES-THUR OF NEXT WEEK.

&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA         90  69  85  70 /  30  30  30  30
HUTCHINSON      91  68  86  68 /  20  30  30  30
NEWTON          90  68  85  69 /  30  30  30  30
ELDORADO        90  69  85  70 /  30  30  30  30
STROTHER FIELD  90  69  85  71 /  30  30  30  30
RUSSELL         92  65  86  66 /  10  30  30  30
GREAT BEND      92  66  86  67 /  10  30  30  30
SALINA          91  66  85  67 /  20  30  30  30
MCPHERSON       91  67  85  68 /  20  30  30  30
COFFEYVILLE     88  71  84  71 /  20  20  30  30
CHANUTE         87  70  84  71 /  20  20  30  30
IOLA            87  70  84  71 /  20  20  30  30
&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.
&&

15/JAKUB
Hazardous weather outlook, Jun 11, 12:15 AM CDT, 4 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1215 AM CDT FRI JUN 11 2004

KSZ032-033-047>053-067>072-082-083-091>096-098>100-121200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1215 AM CDT FRI JUN 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

MORE SCATTERED THUNDERSTORMS MAY DEVELOP AFTER 2 AM ACROSS
CENTRAL AND SOUTHEAST KANSAS. THESE THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING LARGE HAIL AND ISOLATED DAMAGING WIND GUSTS. HOWEVER,
WIDESPREAD THUNDERSTORM DEVELOPMENT IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS ANOTHER CHANCE OF SEVERE THUNDERSTORMS DEVELOPING ACROSS
CENTRAL AND SOUTH-CENTRAL KANSAS SATURDAY AFTERNOON AND EVENING.
THUNDERSTORM AREAL COVERAGE WILL REMAIN CONDITIONAL ON THE STRENGTH
OF THE CAP. IF THUNDERSTORMS CAN DEVELOP, THEY WILL LIKELY RAPIDLY
BECOME SEVERE, WITH LARGE HAIL, DAMAGING WINDS, AND ISOLATED
TORNADOES POSSIBLE. THUNDERSTORMS MAY MOVE INTO SOUTHEAST KANSAS
SATURDAY NIGHT, POSING A HAIL, WIND, AND HEAVY RAIN THREAT. PLEASE
STAY TUNED FOR FURTHER UPDATES ON THIS POSSIBLE SEVERE WEATHER
SCENARIO.

MORE THUNDERSTORMS WILL BE POSSIBLE SUNDAY THROUGH MONDAY NIGHT. IT
IS TOO EARLY TO DETERMINE WHETHER SEVERE WEATHER WILL BE A THREAT.
STAY TUNED.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED OVERNIGHT, BUT MAY
BE NEEDED LATE SATURDAY AFTERNOON AND EVENING ACROSS CENTRAL AND
SOUTH-CENTRAL KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

KLEINSASSER/JAKUB/COX

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.